Hail, Kiowa
- When
- August 8, 6:10 PM CST
- Where
- Kiowa County, Roosevelt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.850, -99.020
At the intersection of Highways 19 and 183.
Numerous multicell thunderstorms developed over west Texas into far western Oklahoma during the afternoon, then progressed eastward toward the I-35 corridor by evening. Several reports of severe hail and wind were received as the storms moved through.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Numerous multicell thunderstorms developed over west Texas into far western Oklahoma during the afternoon, then progressed eastward toward the I-35 corridor by evening. Several reports of severe hail and wind were received as the storms moved through.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 8, 5:47 PM CST, 23 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
647 PM CDT THU AUG 8 2013
.AVIATION...
SEVERAL SMALL CLUSTERS OF STORMS HAVE FORMED DURING THE
LATE AFTERNOON AND EARLY EVENING IN SOUTHWEST OK AND
WESTERN NORTH TEXAS. RECENT HRRR RUNS SUGGEST BETTER ORGANIZATION
MAY OCCUR AS PRECIP/STORMS MOVE NORTHEAST THIS EVENING. IF THIS
OCCURS MOST OF THE PRECIP MAY CLEAR SOUTHWEST OK AND NORTH TEXAS
BY THE LATE EVENING. ADDITIONAL STORMS MAY IMPACT WESTERN AND
NORTHERN OKLAHOMA LATE THIS EVENING AND OVERNIGHT. MVFR CEILINGS
AND VISIBILITIES MAY OCCUR WITH THE STRONGER STORMS THIS
EVENING AND OVERNIGHT.
&&
.PREV DISCUSSION... /ISSUED 328 PM CDT THU AUG 8 2013/
DISCUSSION...
EXTENSIVE CLOUD COVER HELD DOWN TEMPERATURES FOR MOST OF THE
DAY...GREATLY LIMITING INSTABILITY AND DELAYING THE FORMATION OF
SHOWERS/THUNDERSTORMS. THE CLOUD COVER HAS DIMINISHED ACROSS THE
WESTERN HALF OF OUR FORECAST AREA...ALLOWING RAPID WARMING AND
DESTABILIZATION. A FEW THUNDERSTORMS FORMED QUICKLY WITHIN THE
PAST HOUR JUST OUTSIDE OUR FORECAST AREA IN TEXAS. ADDITIONAL
DEVELOPMENT IS LIKELY...BUT THE EXACT LOCATION IS STILL UNCLEAR.
THERE IS ALSO SOME UNCERTAINTY REGARDING THE EVENTUAL FORMATION OF
ANOTHER MCS OVERNIGHT...BUT IT STILL SEEMS MOST PROBABLE THAT
NORTHERN OKLAHOMA WILL BE THE TARGET OF ANY CONVECTIVE SYSTEMS
THAT MAY DEVELOP TONIGHT. AS A RESULT...THE EXPECTED RAINFALL
COULD CAUSE FLOODING PROBLEMS...AND A FLOOD WATCH HAS BEEN ISSUED
FOR TONIGHT THROUGH MIDDAY TOMORROW.
IT APPEARS THAT THE SUPPORT FOR CONTINUED CONVECTION WILL DIMINISH
TOMORROW...CAUSING LOWER CHANCES OF RAIN AND STORMS...LESS
QPF...AND LESS CHANCE OF ADDITIONAL FLOODING. RIVERS MAY CONTINUE
TO FLOOD...BUT OTHERWISE THE RISK IS MUCH LOWER TOMORROW AFTERNOON
INTO THE WEEKEND.
THE OVERALL PATTERN REMAINS FAVORABLE FOR OCCASIONAL SHOWERS AND
THUNDERSTORMS THROUGH THE PERIOD...WITH TEMPERATURES RUNNING
FAIRLY CLOSE TO THE SEASONAL AVERAGES.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 73 90 71 90 / 60 30 20 10
HOBART OK 73 91 69 92 / 60 20 20 10
WICHITA FALLS TX 75 98 73 96 / 40 20 20 10
GAGE OK 68 80 65 87 / 60 20 10 10
PONCA CITY OK 71 85 68 85 / 70 30 20 10
DURANT OK 74 100 74 97 / 30 20 20 20
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLOOD WATCH FROM 10 PM CDT THIS EVENING THROUGH FRIDAY AFTERNOON
FOR OKZ004>008-010>013.
TX...NONE.
&&HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1205 PM CDT THU AUG 8 2013
OKZ004>048-050>052-TXZ083>090-091200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1205 PM CDT THU AUG 8 2013
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON THROUGH TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS MUCH OF OKLAHOMA AND PORTIONS OF WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA COVERS LOCATIONS NORTH OF A LINE FROM BENJAMIN TO
WICHITA FALLS IN WESTERN NORTH TEXAS...TO ARDMORE AND COALGATE IN SOUTH
CENTRAL OKLAHOMA.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 5 PM THIS
AFTERNOON THROUGH EARLY FRIDAY MORNING.
IMPACTS...
THE MAIN CONCERN WITH ANY SEVERE THUNDERSTORM WILL BE DAMAGING
WIND GUSTS UP TO 70 MPH...GOLFBALL SIZE HAIL AND TORRENTIAL RAINFALL.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
THE RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS
LATE THIS AFTERNOON AND TONIGHT.
DISCUSSION...
A FEW SHOWERS WILL CONTINUE THROUGH MID TO LATE AFTERNOON OVER PARTS
OF NORTHERN AND CENTRAL OKLAHOMA. THIS ACTIVITY WILL GENERALLY REMAIN
RELATIVELY WEAK...THOUGH A FEW RUMBLES OF THUNDER MAY ACCOMPANY STRONGER
CELLS.
A GREATER THREAT OF SEVERE STORMS WILL DEVELOP LATE THIS AFTERNOON AND LAST
WELL INTO THE OVERNIGHT HOURS. SEVERAL SURFACE BOUNDARIES FROM OVERNIGHT
CONVECTION WILL LINGER ACROSS OKLAHOMA TODAY. THESE BOUNDARIES WILL ACT AS FOCI
FOR ADDITIONAL THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON. SUFFICIENT
INSTABILITY AND WIND SHEAR WILL BE PRESENT ACROSS THE SLIGHT RISK AREA FOR A FEW
SEVERE STORMS TO DEVELOP WITH DAMAGING WIND GUSTS AND LARGE HAIL AS WELL AS
VERY HEAVY RAINFALL. THESE STORMS WILL FORM INTO MULTIPLE CLUSTERS DURING THE
EVENING AND OVERNIGHT PERIOD AS THEY MOVE TOWARD THE EAST AND CONTINUE TO POSE A
THREAT FOR DAMAGING WIND GUSTS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY AUG 8.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
STORM CHANCES WILL CONTINUE ACROSS THE AREA FRIDAY INTO THE
WEEKEND AND THE EARLY PART OF NEXT WEEK AS A WEAK COLD FRONT REMAINS
OVER THE AREA. THERE WILL BE A CHANCE FOR A FEW STRONG THUNDERSTORMS
ON FRIDAY ACROSS OKLAHOMA AND WESTERN NORTH TEXAS. HEAVY RAINFALL AND
LOCALIZED FLOODING WILL ALSO BE POSSIBLE.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5AM
FRIDAY.
30/AUSTINSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
553 PM CDT THU AUG 8 2013
TXZ083-084-082315-
HARDEMAN TX-FOARD TX-
553 PM CDT THU AUG 8 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARDEMAN AND
NORTHWESTERN FOARD COUNTIES UNTIL 615 PM CDT...
AT 548 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
SWEARINGEN...MOVING EAST AT 20 MPH. THIS STORM MAY INCREASE IN
STRENGTH AS IT MOVES TOWARD HARDEMAN AND FOARD COUNTIES.
HAZARDS INCLUDE...
POTENTIALLY SEVERE WINDS GUSTING OVER 55 MPH...
LOCATIONS IMPACTED INCLUDE...
GOODLETT AND LAZARE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3424 10003 3424 10001 3423 10000 3444 10000
3449 9983 3403 9977 3411 10005 3423 10005
TIME...MOT...LOC 2248Z 270DEG 17KT 3426 10014SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
556 PM CDT THU AUG 8 2013
TXZ087-088-082315-
BAYLOR TX-KNOX TX-
556 PM CDT THU AUG 8 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BAYLOR AND SOUTHEASTERN
KNOX COUNTIES UNTIL 615 PM CDT...
AT 553 PM CDT...SEVERE THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM NEAR ROCHESTER TO JUST NORTHWEST THROCKMORTON...MOVING
NORTHEAST AT 35 MPH. IF STORMS MAINTAIN STRENGTH WARNINGS WILL BE
NEEDED SOON ACROSS KNOX AND BAYLOR COUNTIES.
HAZARDS INCLUDE...
POTENTIALLY SEVERE WINDS GUSTING OVER 55 MPH...
LOCATIONS IMPACTED INCLUDE...
MUNDAY...KNOX CITY...GOREE...WESTOVER...BOMARTON...VERA AND
RHINELAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE SITUATION CLOSELY. BE READY TO ACT QUICKLY IF A WARNING
IS ISSUED OR IF STORMS THREATEN YOU.
&&
LAT...LON 3340 9983 3366 9967 3349 9895 3348 9895
3340 9906
TIME...MOT...LOC 2253Z 216DEG 30KT 3335 9976 3325 9936SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 614 PM CDT THU AUG 8 2013 OKZ004-082345- HARPER OK- 614 PM CDT THU AUG 8 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HARPER COUNTY UNTIL 645 PM CDT... AT 611 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MAY...MOVING EAST AT 15 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS TO 50 MPH... LOCATIONS IMPACTED INCLUDE... MAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT THIS TIME. && LAT...LON 3679 9958 3660 9960 3659 9985 3671 9985 TIME...MOT...LOC 2311Z 260DEG 13KT 3664 9979
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
620 PM CDT THU AUG 8 2013
OKZ037-044-045-TXZ086-090-082345-
COTTON OK-TILLMAN OK-JEFFERSON OK-WICHITA TX-CLAY TX-
620 PM CDT THU AUG 8 2013
...SIGNIFICANT WEATHER ADVISORY FOR COTTON...SOUTHEASTERN TILLMAN...
NORTHWESTERN JEFFERSON...WICHITA AND NORTHWESTERN CLAY COUNTIES UNTIL
645 PM CDT...
AT 615 PM CDT...A CLUSTER OF THUNDERSTORMS EXTENDING FROM NEAR
HASTINGS TO RANDLETT WAS MOVING EAST AT 20 MPH. STRONG WIND GUSTS
WILL EXTEND SEVERAL MILES AWAY FROM THE STORMS.
HAZARDS INCLUDE...
WIND GUSTS 40 TO 50 MPH...
LOCATIONS IMPACTED INCLUDE...
BURKBURNETT...WAURIKA...TEMPLE...GRANDFIELD...PETROLIA...BYERS...
RANDLETT...HASTINGS...DEVOL...ADDINGTON...WAURIKA LAKE...
COOKIETOWN...CASHION...TAYLOR AND CHARLIE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.
&&
LAT...LON 3402 9882 3442 9859 3431 9813 3429 9813
3429 9809 3421 9776 3395 9830
TIME...MOT...LOC 2315Z 247DEG 19KT 3419 9808 3410 9846SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
637 PM CDT THU AUG 8 2013
OKZ035-090000-
KIOWA OK-
637 PM CDT THU AUG 8 2013
...SIGNIFICANT WEATHER ADVISORY FOR KIOWA COUNTY UNTIL 700 PM CDT...
AT 634 PM CDT...A CLUSTER OF THUNDERSTORMS FROM GOTEBO DOWN TO
COOPERTON AND ROOSEVELT...WAS MOVING EAST AT 15 MPH. STRONG WIND
GUSTS WILL BE POSSIBLE SEVERAL MILES AWAY FROM THE STORMS.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS 40 TO 50 MPH...
LOCATIONS IMPACTED INCLUDE...
HOBART...MOUNTAIN VIEW...ROOSEVELT...GOTEBO...COOPERTON AND TOM STEED
RESERVOIR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3509 9907 3511 9874 3502 9862 3500 9862
3473 9901 3492 9922
TIME...MOT...LOC 2334Z 248DEG 12KT 3491 9890SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 707 PM CDT THU AUG 8 2013 OKZ037-038-044-090030- COTTON OK-TILLMAN OK-COMANCHE OK- 707 PM CDT THU AUG 8 2013 ...SIGNIFICANT WEATHER ADVISORY FOR COTTON...TILLMAN AND SOUTHWESTERN COMANCHE COUNTIES UNTIL 730 PM CDT... AT 701 PM CDT...A SMALL CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED FROM FREDERICK TO HOLLISTER AND COOKIETOWN. THE STORMS WERE MOVING NORTHEAST AT 15 MPH. WIND GUSTS OF 4O TO 50 MPH MAY OCCUR WITH THESE STORMS THROUGH 730 PM. LAT...LON 3414 9827 3433 9913 3460 9906 3442 9816 TIME...MOT...LOC 0001Z 206DEG 12KT 3439 9883
The Altus AFB radar (KFDR), 54 km away, was scanning. The volume nearest the first event began at 00:11 UTC.
3 hail, 3 thunderstorm wind, 3 flash flood. Local standard time, as filed.
At the intersection of Highways 19 and 183.
Half dollar to golfball size hail.
KCSM recorded a gust to 68 mph.
A 42-foot trailer was blown over.
Water over roadways at Northwest Expressway and Libby as well as other locations in Northwest Oklahoma City.
Water over westbound lanes of I-40 and May Ave.
Three vehicles stalled at 122nd and Penn Ave. One fatality occurred at the intersection of Barnes and 118th when a middle aged man was swept away into a nearby drainage culvert. Time of fatality was around 0130 CDT on August 9th.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, Oklahoma | 2013-08-09 | 60 | Male | Other | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466430, 466431, 466432, 466434, 466435, 466436, 468618, 468619, 468620.